Skip to main content
construction release_alert
Scholars@Duke will be undergoing maintenance April 11-15. Some features may be unavailable during this time.
cancel

The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia.

Publication ,  Journal Article
Byrne, MF; Mitchell, RM; Gerke, H; Goller, S; Stiffler, HL; Golioto, M; Branch, MS; Jowell, PS; Baillie, J
Published in: J Clin Gastroenterol
March 2004

During upper gastrointestinal endoscopy, topical oropharyngeal anesthesia with lidocaine and/or benzocaine is used routinely by many endodscopists. Although such a practice is usually safe, there have been a number of reports of methemoglobinemia induced by topical anesthesia. Early treatment is extremely important as the development of methemoglobinemia is potentially fatal. Methemoglobinemia should be considered when oxygen desaturation occurs without another explanation. In this case series, we report 4 cases of methemoglobinemia that followed the liberal application of Cetacaine for ERCP. All patients recovered after appropriate treatment but these cases serve to highlight the potential problem, the importance of early recognition and treatment, and the most appropriate treatment options.

Duke Scholars

Published In

J Clin Gastroenterol

DOI

ISSN

0192-0790

Publication Date

March 2004

Volume

38

Issue

3

Start / End Page

225 / 229

Location

United States

Related Subject Headings

  • para-Aminobenzoates
  • Tetracaine
  • Middle Aged
  • Methemoglobinemia
  • Male
  • Humans
  • Gastroenterology & Hepatology
  • Female
  • Drug Combinations
  • Cholangiopancreatography, Endoscopic Retrograde
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Byrne, M. F., Mitchell, R. M., Gerke, H., Goller, S., Stiffler, H. L., Golioto, M., … Baillie, J. (2004). The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia. J Clin Gastroenterol, 38(3), 225–229. https://doi.org/10.1097/00004836-200403000-00006
Byrne, Michael F., Robert M. Mitchell, Henning Gerke, Sandra Goller, Helen L. Stiffler, Michael Golioto, Malcolm S. Branch, Paul S. Jowell, and John Baillie. “The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia.J Clin Gastroenterol 38, no. 3 (March 2004): 225–29. https://doi.org/10.1097/00004836-200403000-00006.
Byrne MF, Mitchell RM, Gerke H, Goller S, Stiffler HL, Golioto M, et al. The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia. J Clin Gastroenterol. 2004 Mar;38(3):225–9.
Byrne, Michael F., et al. “The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia.J Clin Gastroenterol, vol. 38, no. 3, Mar. 2004, pp. 225–29. Pubmed, doi:10.1097/00004836-200403000-00006.
Byrne MF, Mitchell RM, Gerke H, Goller S, Stiffler HL, Golioto M, Branch MS, Jowell PS, Baillie J. The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia. J Clin Gastroenterol. 2004 Mar;38(3):225–229.

Published In

J Clin Gastroenterol

DOI

ISSN

0192-0790

Publication Date

March 2004

Volume

38

Issue

3

Start / End Page

225 / 229

Location

United States

Related Subject Headings

  • para-Aminobenzoates
  • Tetracaine
  • Middle Aged
  • Methemoglobinemia
  • Male
  • Humans
  • Gastroenterology & Hepatology
  • Female
  • Drug Combinations
  • Cholangiopancreatography, Endoscopic Retrograde